Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Diabetes Care. 1995 Apr;18(4):563-7.

Hypoglycemia following inadvertent and factitious sulfonylurea overdosages.

Author information

  • 1Department of Medicine, Peninsula Hospital, Burlingame, California, USA.

Abstract

OBJECTIVE:

To recognize unreported sulfonylurea overdosages in hypoglycemic patients.

CASES:

We describe three patients with hypoglycemia due to inadvertent (in two patients) and factitious (in one patient) sulfonylurea overdosages. We review the world literature and summarize 43 previously published cases of inadvertently administered and 23 previously published cases of factitiously self-administered sulfonylurea overdosages with hypoglycemia.

RESULTS:

An inadvertently administered fulsonylurea overdosage usually occurred when a sulfonylurea was accidentally substituted for an intended medication with a similar generic or trade name. Features of the patients with a factitiously self-administered sulfonylurea overdosage included: 1) a history of the patient or patient's spouse having a medical job or sulfonylurea-treated diabetes mellitus; 2) an unusual affect or psychiatric history; 3) an abrupt onset of severe symptoms without previous milder symptoms; and 4) an absent hypoglycemic or hyperinsulinemic response to provocative testing. These features are not typical for an insulinoma.

CONCLUSIONS:

When a hypoglycemic patient denies antidiabetic medication use, we recommend sequentially performing: 1) a thorough pill inspection; 2) an interview for recently altered pill appearances; 3) a measurement of serum insulin and C-peptide levels during hypoglycemia; and 4) a blood or urine sulfonylurea screen. Discovery of an unreported sulfonylurea overdosage can eliminate the need to search for an insulinoma and prevent further overdosages from occurring.

PMID:
7497872
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk